Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Dermatology | Family Medicine | Nursing | Pediatrics | Pharmacy | Journal

Back to Journal Articles

Recent Increase in Adverse TMP-SMX Reactions in Children

Last Updated: December 03, 2012.

 

Significant increase from 2000 to 2009; coincident with increased use for skin, soft tissue infections

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
There has been a significant increase in adverse drug reactions associated with use of trimethoprim-sulfamethoxazole for treatment of skin and soft tissue infection in children, according to research published online Dec. 3 in Pediatrics.

MONDAY, Dec. 3 (HealthDay News) -- There has been a significant increase in adverse drug reactions (ADRs) associated with use of trimethoprim-sulfamethoxazole (TMP-SMX) for treatment of skin and soft tissue infection (SSTI) in children, according to research published online Dec. 3 in Pediatrics.

Jennifer L. Goldman, M.D., from the University of Missouri in Kansas City, and colleagues conducted a retrospective chart review to characterize TMP-SMX ADRs in children, from 2000 to 2009. The Pediatric Health Information System database was used to estimate the frequency of hospitalizations for TMP-SMX ADRs at 25 tertiary pediatric hospitals.

The researchers found that, at the study institution, there were five cases of TMP-SMX ADRs from 2000 to 2004, compared with 104 cases from 2005 to 2009. Of the cases, 58 percent had been treated for SSTI. Nationally, there was a similar trend, with the incidence of TMP-SMX ADRs more than doubling (P < 0.001) from 2004 to 2009 at comparable pediatric hospitals. The percentage of children prescribed TMP-SMX for SSTI sharply increased during the study period (0 to 2 percent from 2000 to 2004; 9 to 17 percent from 2005 to 2009), although national outpatient data revealed no change in overall TMP-SMX prescribing.

"TMP-SMX ADRs have occurred more frequently coincident with increased prescribing for SSTI," the authors write. "Increased usage alone may explain the increasing trend of TMP-SMX ADRs in children; however, drug-disease interaction may play a role and requires further investigation."

Abstract
Full Text (subscription or payment may be required)

Copyright © 2012 HealthDay. All rights reserved.


Previous: Epidural Steroid Shot Has Adverse Effect on Bone Density Next: Fetal NSAID Exposure Not Tied to Persistent Pulmonary HTN

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.